Aa
A
A
Close
1423357 tn?1414258965
Metoprolol build-up......
I've been taking Metoprolol Tartrate at various strengths for many years.  I contined to take it following my ablation two and a half years ago on the advice of my PCP as a measure of safety against hypertension and heart attack survivability should one ever occur.  I have leveled out on 75mg per day.  I see my PCP every six months and I've noticed that each time I go, my blood pressure drops lower and lower.  On my last visit several days ago, my BP was measured twice to be sure and it was 102/60.  My physician didn't say anything, but I was wondering the following:

The half life of Metoprolol results in a residulal amount remaining when the next dose occurs.  This repeats over and over for months .... years.  I  would think this could cause a gradual build-up of the drug to possible very high levels.  We all know that Metoprolol lowers blood pressure.  Could this be the reason for my low normal readings?  I still workout and skate very hard and have noticed lately that my heart is slower to respond to physical demands and that I can't get my peak heart rate above 185bpm.  Any ideas?
Cancel
6 Answers
Page 1 of 1
612551 tn?1450025775
Yes, there is a very gradual increase in the level in one's system.  I have a technical education but haven't tried to write the mathematical series that would represent effect.

But, I have with pencil and pad run a few test sequences with an assumed half life of 12 hours (Atenolol?) when taken every 12 hours, and obviously the carryover starts to add up on the fist step.  Somewhat for this reason and fact I like the HR and BP I get I take 12.5 mg 8 AM and 25 mg 8 PM (approximately).  My prescription calls for 25 mg twice a day.  

I know Atenolol's half life is closer to 8 hours, but 12 hours was easy to work with and is an approximation of what happens with an 8 hour half life.

Just to show I under stand at 12 hours the 12 hour half life is at half strength while an 8 hour half life is close to 3/8th strength at 12 hours. - off the "top of the head"... sounds about right.

How do we beat this????  I find the fact that I occasionally forget to take my medications sort of resets my residual levels to near zero... : )
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1423357 tn?1414258965
Thanks, Jerry.  I unfortunately am like a machine when it comes to taking my medication.  I have to containers, one in the bathroom, and one in the kitchen, plus one in my pocket for when we're out; 5am on rising, and 5pm at dinner.  It's hard to miss a dose.  But missing a dose or two is the only way I can see to resolve the residual buildup.  It's interesting that physicians don't recognize this fact when they prescribe it to you, and tell you that it's advisable to intentionally miss a dose here and there to keep drug concentration at a level they intended them to be.  Perhaps they don't expect the patient to be aware of this effect.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
612551 tn?1450025775
The only thing I've heard from doctors about "Half Life" is mine. For example, get the mirtral valve repaired or die in 5 years.  Half life of medication never comes up and I can't imagine it being a subject I'd get a useful answer on.  

I always considered medications to simply be metabolized and gone at some point.  Of course half life does go down fast:  1, 1/2, 1/4, 1/8,, 1/16, 1/32... but anything above 1/16th (four half lives) seems to be to be a significant kicker in the level.  If the half live is only 6 hours the med is down only to 1/4 when we take another full dose.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1569985 tn?1328251082
I've wondered the same thing about Atenolol.  I am needing less and less of it since my Norpace was increased.  I was getting overly fatigued and feeling pauses.  When I reduced my dose, my symptoms were better.  Can you take a lower dose?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1569985 tn?1328251082
I imagine hearing, "get the mirtral valve repaired or die in 5 years," focused your mind considerably.  Not much wiggle room there.  I'm glad you opted to fix it:)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1423357 tn?1414258965
What I just did was to skip a complete day to give my body time to metabolize what I think was an excessive amount of the drug that had built up over the years I've been taking it.  In the case of Metoprolol, the average half life is around 5 hours. So every 5 hours, the amount of the drug in your system halves its strength. So half, quarter, eighth, sixteenth, thirty-second of the dose remains of the original amount in approximately 24 hours time.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Top Arrhythmias Answerers
1807132 tn?1318747197
Blank
MichelleP_3811
Chicago, IL
995271 tn?1463927859
Blank
itdood
PA
1423357 tn?1414258965
Blank
tom_h
Central, MA
Avatar f tn
Blank
CFS56
12492606 tn?1459877633
Blank
researcher09
CA
Avatar f tn
Blank
kaylamt
Recent Activity
1236893 tn?1408490528
Blank
gymdandee commented on  Herbs and Spices Low...
1 hr ago
Avatar universal
Blank
Ball123 commented on photo
17 hrs ago
Avatar universal
Blank
Ball123 commented on photo
17 hrs ago
Heart Rhythm Community Resources
Top Arrhythmias Answerers
1807132 tn?1318747197
Blank
MichelleP_3811
Chicago, IL
995271 tn?1463927859
Blank
itdood
PA
1423357 tn?1414258965
Blank
tom_h
Central, MA
Avatar f tn
Blank
CFS56
12492606 tn?1459877633
Blank
researcher09
CA
Avatar f tn
Blank
kaylamt